Thursday, October 11, 2007

Oooo, my achin'


…According to Peter Jaret (NYT, Aug 29), four percent of Americans have a headache every day. Can you imagine?

…According to researchers, a large number of these headaches are coming from the cure—common pain medications.

…This applies to both prescription and over-the-counter remedies.

…If your headaches get markedly worse or more frequent, it is likely to be the medicine.

…You should be suspicious if you use headache medicine for three months or more and have headaches that occur more than 15 days a month.

….The overuse comes more often with chronic use of the medication.

…The only way to tell if it’s the pain meds is to stop the meds. This can take two months for you to see a difference.

..Migraine sufferers have most problems with this “rebound” effect.

…Any kind of pain killer will caues a rebound effect on headaches if used too much. Those with caffeine, like Excedrin, are often villains.

….Also watch out for drugs containing butalbital, a barbiturate (Fioricet and Fiorinal).

…Patients are afraid to stop their headache meds, but once they do, a large percentage see a marked improvement in a few months or a year.

…Don’t you love it when you faithfully put a pill in your mouth that is actually not helping and might be harming?

…Yipes.

No comments: